Ecstasy is one of the most popular illicit drugs in the category known as "club drugs" in the United States and globally. Its proper name is MDMA, which is short for 3,4methylenedioxy methamphetamine. The drug is a psychoactive stimulant which can be found in the form of a capsule or tablet, typically with some sort of logo imprinted on it and in a variety of colors. Some of the many street names for Ecstasy are X, E, XTC and Adam. About a million people become new users of the drug each year, and there are currently and 14 million people in the U.S. alone who have.
Individuals who take the drug begin to experience its effects within about 20 minutes. This high can last anywhere from 3 to 6 hours and is characterized by a sense of well-being, extreme euphoria, significantly enhanced sense of touch and other senses such as sound perception, along with a boost in energy. Some individuals even experience mild hallucinogenic effects while on the drug. The enhanced tactile experiences individuals experience while on the drug has earned it the nickname "the love drug". Individuals achieve these effects from MDMA because of the way the drug affects the levels of certain chemicals in the brain which are part of the body's natural reward system. One of those chemicals is known as serotonin, which is an important chemical that is also responsible for regulating mood, aggression, sexual activity, sleep, and sensitivity to pain. There is no telling how each individual will react to Ecstasy, and the experience is different for everyone. For example, some Ecstasy users feel ill and experience stiff joints and muscles, a stiff jaw, extreme thirst, sleep disturbances, depression and paranoia.
Like any other drug of abuse, if an individual takes too much Ecstasy they may experience an overdose which can either cause acute or long term harm and health consequences but can in rare instances even lead to death. Someone who is experiencing an Ecstasy overdose may feel extremely nauseas, will find that they are unable to sweat or urinate, have muscle cramps, and may even fall into unconsciousness or become extremely overheated which can result in severe organ damage of even death. While the chances of an Ecstasy overdose are not as likely as with other drugs of abuse such as heroin or cocaine, individuals who are high on Ecstasy may take too much of the drug at once as a result of being confused and not in one's right mind. There are a few things that one can look out for in terms of signs and symptoms and how to avoid overdose.
The most common complication that Ecstasy users experience is overheating. This is partly due to the fact that Ecstasy in itself can cause a rise in body temperature, but also because users of the drug are typically looking to the drug to keep their party-going at a vigorous level for an extended period of time. This type of overheating is known as hyperthermia, which can damage a number of organs and tissues in the body and even cause death. The inability to sweat is typically what causes hyperthermia, and Ecstasy users are always at risk of this especially if they have other underlying medical conditions.
An Ecstasy overdose is particularly likely when consuming it with other drugs or alcohol. Because the use of Ecstasy takes away one's inhibitions, users are more open to using other harmful substances of abuse. This could lead to using such substances at levels which could be harmful or lethal, and using any drug in combination with another is never a good idea to begin with due to drug interactions. Ecstasy actually sometimes interferes with its own metabolism, and individuals may have elevated levels of the drug in their system without knowing it, take more of the drug (possibly with other drugs), and then have potentially lethal levels of Ecstasy in their system which could cause an overdose.
MDA and PMA are drugs that are similar to MDMA and have been caused fatalities in the United States and Australia. These highly toxic substances are often marketed and sold as Ecstasy but are actually potentially fatal doses of these drugs. So the purity of Ecstasy is always in question, and individuals who manufacture the drug commonly lace pills with other toxic drugs and harmful substances which can cause an overdose. Examples of this are ephedrine which is a stimulant, or dextromethorphan which is a cough suppressant or ketamine which is an anesthetic, or even caffeine, cocaine and methamphetamine. When an individual is knowingly taking something which they think is Ecstasy but is actually some other drug or substance, they can very easily take too high of a dose and risk taking an amount which could lead to an overdose.
If you have taken Ecstasy and notice any of the above symptoms of an overdose, seek immediate medical attention. Watch out for hyperthermia in particular, which is very common and dangerous. Provide doctors and medical staff with as much information as possible as to how much of the drug or drugs have been consumed so that they can treat the Ecstasy overdose properly and efficiently to avoid permanent physical damage and death. In an emergency room or clinical setting, doctors who are addressing an Ecstasy overdose will typically monitor the individual's body temperature and treat symptoms with other medications as needed. The individual will typically be kept under medical care until the effects of the drug have worn off and all symptoms of overdose have dissipated.
If an individual is abusing Ecstasy, and especially if they have experienced an Ecstasy overdose, they should seek treatment at a drug rehab as soon as possible to avoid this type of situation in the future. Anyone that has overdosed on Ecstasy will need to receive addiction counseling and other treatment to get to the root of how they got into that position in the first place. Only then can they have a sober future and a healthier lifestyle, free of Ecstasy and other abuse drugs.